Q: Flat Affect & Lithium : Early Awakening|
I am on 900 mg of Lithium (Priadel),
10 mg of Olanzapine.
I used to be on 900 mg Li and 5 mg Olanz. until about two months ago when I
discontinued the Olanz because I blamed it for my flat affect. 5 mg Olanz. was
originally prescribed (4 years ago) because I was not sleeping. At first it
gave me great sleep then after about 18 months I started having early awakening
at about 5 am. I figured that if it was not going to make me sleep there was
little point in continuing it.
At almost the end of my taper off 5 mg Olanz. my psychiatrist prescribed 50 mg
Seroquel which did NOT work for my sleep although I varied the dose from 25 mg
ramping up to 100 mg and down again to as little as 6.25 mg (approx.) My flat
affect has stayed with me all the time. I now think the Lithium is to blame for
Now, at last, here is my question.
Q. Would it help my flat affect if I took some Lamictal (or anything else) with
Q. What can I take for my treatment resistant insomnia (early awakening)? I
have tried 10 mg Temazapam and 15 mg Zopiclone without any luck. I use Valerian
tea and get off to sleep without too much difficulty.
Thank you for your help.
Dear Alan --
Early awakening can be a manic-symptom marker, but if you were not having other
manic symptoms (maybe just a hint of them) at the time this sleep shift
developed (and since), then the early awakening could be a circadian shift: your
body could be wanting to go to sleep at nine pm and awaken at 5 am (if you don't
seem to need or want to go to sleep until 11 pm or later, kaibosh this theory).
There could be other reasons for what you've been experiencing, but those would
be the first two that come to my mind (another candidate would be sleep apnea,
especially if you snore and/or are overweight -- a common experience, of course,
So any changes to address the flatness would have to be
made with a close eye on that awakening problem. In the big picture, you might
have to rely on some combination of agents such that you could get off the
lithium; but you'd want to make sure that combination had good antimanic clout
if: a) you've had serious manic-side symptoms in the past; or b) your early
morning awakening did indeed seem to be associated with other manic-side
symptoms. In my experience, I've not found a way to "reverse"
lithium-associated flatness, if that's where it's coming from, with other
medications. But of course you'd certainly not want to stop lithium on your own
to figure this out (also known as "potentially disastrous"), instead discussing
options with your doc' and working out a mutually agreed upon plan. Of course.
Good luck with that.
Published February, 2007